Local woman describes experience with hormone imbalance

"My overall was very down and gray," mom Tammy Harris said.

She says like a switch flipped. The mother of two teens suddenly didn't feel like herself.

"I almost had no say in what was happening to my body," Harris said.

It turns out Harris' hormones were to blame and out of balance.

"They just know they don't feel right," Dr. Deborah Matthew says.

Harris is not alone according Matthew, who works with Signature Wellness.

"We estimate that 90 percent of women have symptoms of hormone imbalance," she says.

Hormones are linked to low energy levels, inability to lose weight, your mood, low sex-drive and even infertility.

"They play a tremendous role in our sleep, our mood, how we react to other people and relate to others.

Another big factor is stress, and it impacts both men and women.

"We have many men who have low testosterone at lower ages particularly because of the stress. Men feel tired, don't sleep well, problems with weight, concentration and focus," said Matthew.

So what can you do? Matthew says simple changes add up. One of the biggest is slashing sugar from your diet.

"Taking sugar out can help with night sweats, fatigue," she says.

Also avoid products with parabens. Use glass containers instead of plastic and try not to burn the candle at both ends.

As women age, hormone deficiencies can impact health when it comes to osteoporosis, bone fractures, dementia, and heart disease.

"I'm a completely different person," Harris says after being treated for her hormone imbalance.

Matthew recommended hormone replacement therapy for Harris. Along with lifestyle and diet changes, the 44 year old feels great. He family even notices the difference.

"As mothers, women, even men, we have a lot to take care of. It's important to have that self care you don't have to be exhausted to feeling like you're at the end of your rope everyday,"

Matthew stresses balancing your hormones isn't a cure-all and that some of the symptoms can be signs of other conditions, so, it is best to talk to your doctor about what's going on.